Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 52, NWS Gaylord, MI

May 31, 2017

NWS Gaylord, MI issued this small craft advisory at May 31, 2017, 2:13 AM EDT. It took effect at May 31, 2017, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 31, 2017, 2:13 AM EDT (06:13 UTC)
In effect from
May 31, 2017, 8:00 AM EDT
Expired
May 31, 2017, 10:34 PM EDT
In force
15 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

570 
WHUS73 KAPX 310613
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
213 AM EDT WED MAY 31 2017

LHZ346>348-LSZ321-322-311415-
/O.NEW.KAPX.SC.Y.0052.170531T1200Z-170601T0700Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
213 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 AM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-349-LMZ323-341-342-344>346-311415-
/O.NEW.KAPX.SC.Y.0052.170531T1200Z-170601T0300Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
213 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM EDT
THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
4 follow-up statements
722 
WHUS73 KAPX 310801
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
401 AM EDT WED MAY 31 2017

LHZ346>348-LSZ321-322-311615-
/O.CON.KAPX.SC.Y.0052.170531T1200Z-170601T0700Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
401 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 3 AM EDT THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 3 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-349-LMZ323-341-342-344>346-311615-
/O.CON.KAPX.SC.Y.0052.170531T1200Z-170601T0300Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
401 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 11 PM EDT THIS EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
887 
WHUS73 KAPX 311339
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
939 AM EDT WED MAY 31 2017

LHZ346>348-LSZ321-322-312145-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-170601T0700Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
939 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-349-LMZ323-341-342-344>346-312145-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-170601T0300Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
939 AM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
732 
WHUS73 KAPX 311957
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED MAY 31 2017

LHZ346>348-LSZ321-322-010400-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-170601T0700Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
357 PM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-349-LMZ323-341-342-344>346-010300-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-170601T0300Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
357 PM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
946 
WHUS73 KAPX 010234
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1034 PM EDT WED MAY 31 2017

LHZ345-349-LMZ323-341-342-344>346-010345-
/O.CAN.KAPX.SC.Y.0052.000000T0000Z-170601T0300Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1034 PM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LHZ346>348-LSZ321-322-010345-
/O.CAN.KAPX.SC.Y.0052.000000T0000Z-170601T0700Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1034 PM EDT WED MAY 31 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 31, 2:11 AM EDT, 2 minutes earlier.

Area forecast discussion, May 31, 2:11 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
211 AM EDT Wed May 31 2017

.UPDATE...
Issued at 1000 PM EDT Tue May 30 2017

Updated the grids to the ongoing, dying convection that are now
showers. This trend is expected to continue into the evening,
before the next shortwave trough is expected to begin to move into
the region sometime after 09z. otherwise, things seem to be on
track for now.

UPDATE Issued at 731 PM EDT Tue May 30 2017

500 mb shortwave trough swinging through the Upper Great Lakes
is producing showers and isolated thunder across the forecast
area. The trough axis is visible in the radar images where the
rain drastically curtails in C Upper and down Lake Michigan. This
will swing through over the next few hours. Will probably update a
little more aggressively in the next hour or two as the diurnal
cooling starts and showers diminish.

&&

.NEAR TERM...(Tonight through Wednesday)
Issued at 251 PM EDT Tue May 30 2017

High Impact Weather Potential...Slight chance of thunder into early
evening.

Pattern Synopsis/Forecast...Deep upper level troughing remains
locked over the eastern half of the US this afternoon. Vertically-
stacked low is centered over Eastern Ontario...with several spokes
of energy pinwheeling around the low center. The most recent spoke
of energy that generated scattered showers across portions of NW
Lower Michigan this morning has pushed just east of our CWA...now
helping to kick of scattered showers across our SE CWA this
afternoon. The next shot of enhance lift is just to our NW over
Central Upper Michigan and NE Wisconsin...with another near the
Arrowhead of Minnesota. Both of these features will swing thru our
CWA tonight into Wednesday morning...serving to perpetuate our
mainly cloudy skies and scattered shower activity thru that time.

The slim chance of an isold thunderstorm will remain across our far
SE CWA into early evening before what very limited diurnal
instabilty we have been able to realize wanes with sunset. Temps
will remain relatively cool tonight...with low temps cooling back
into the 40s. Cool temps will hold into Wednesday...with afternoon
highs ranging from the mid 50s in Eastern Upper Michigan to the mid
60s near Saginaw Bay.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 251 PM EDT Tue May 30 2017

...Warmer with shower chances...

High impact weather potential...Minimal.

Pattern Synopsis/Forecast...Northwest flow aloft will continue over
northern Michigan through Friday as the upper low drifts across
eastern Canada. Wednesday night into Thursday, a few vort maxes will
dive southeast across Ontario, possibly brushing eastern Upper
Michigan. Meanwhile a strong NW-SE oriented baroclinic zone will
develop from over southwestern Ontario into northern MI with strong
low level frontogenetic lift along a quasi-stationary front. Upper
dynamics will lead to several impulses riding southeast along the
front into the Upper Great Lakes through Friday. These could
generate a few showers (more on this below) but most of the area
looks to remain dry on Thursday being on the periphery of surface
high pressure and weak subsidence. A secondary upper low diving
south from Hudson Bay will clip northern MI on Friday, adding
additional support for showers as somewhat better moisture comes
into play.

Weak warm air advection will develop Wednesday night over northern
Michigan and remain ongoing through Friday. After a chilly Wednesday
night in the low 40s, this will help bump temperatures back to at
least near normal for Thursday and Friday over northern Lower, with
highs generally in the upper 60s to mid 70s. Eastern Upper will be
on the cool side of the front with highs only in the low to mid 60s.

Primary Forecast Concerns...Shower chances will be the main forecast
challenge over the period. Initially, a dry airmass will be
advecting into the Upper Great Lakes Wednesday night, bringing an
end to the recent diurnal scattered shower/storm trend. On Thursday,
however, a plume of higher PWATs will develop south of the front and
gradually spread into northern Michigan. Deterministic models are
struggling with the timing and strength of the impulses aloft that
could trigger some showers along the front. The 30.12Z NAM/GFS/CMC
show decent agreement on eastern upper and Tip of the Mitt as the
main areas that could be impacted by a rather narrow band of QPF.
Most GEFS/SREF members show the better chance for showers late
Thursday night into Friday. Could perhaps be enough daytime
instability to support a few thunderstorms, mainly on Friday...but
confidence is still rather low.

.LONG TERM...(Friday night through Tuesday)
Issued at 251 PM EDT Tue May 30 2017

Friday night through Saturday afternoon appears to be the best
chance of precipitation-free weather as a ridge of high pressure and
accompanying dry air builds into the CWA from Hudson Bay. Long range
models are becoming closer to a consensus with a storm system
developing over the northern Great Plains and moving into the
southern Great Lakes region late Saturday and possibly impacting the
forecast area through Monday. It's still too far out to have any
confidence on exact location of precip and QPF amounts...as ensemble
members still have a fairly large spread. Daytime temperatures will
be in the mid 60s to near 70, while lows will be in the mid to upper
40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 211 AM EDT Wed May 31 2017

...VFR...

Low pressure will drift from Hudson Bay into Quebec over the TAF
period, with more upper level disturbances and one primary and
identifiable sfc trough crossing the region later this morning
into the afternoon. This will bring one more round of potential
showers at mainly PLN/APN today, while also keeping a relatively
tight pressure gradient over nrn Michigan with gusts at or
slightly above 20kts out of the W/WSW. Deeper moisture pulls out
of the region late this afternoon and into the evening with skies
clearing and winds subsiding. Maybe some additional VFR cloud
arriving overnight.

&&

.MARINE...
Issued at 251 PM EDT Tue May 30 2017

Winds and waves will continue to gust to SCA criteria across
portions of our Lakes Michigan and Huron nearshore areas into this
evening...diminishing below criteria after 00Z. Conditions should
remain generally below SCA criteria thru the rest of the workweek.
Scattered showers will remain possible thru tonight and into
Wednesday morning...with dry wx expected Wednesday afternoon thru
Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JSL
NEAR TERM...MLR
SHORT TERM...MEK
LONG TERM...TJL
AVIATION...SMD
MARINE...MLR
Hazardous weather outlook, May 30, 2:55 PM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
255 PM EDT Tue May 30 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
255 PM EDT Tue May 30 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Late this afternoon and tonight.

Isolated thunderstorms are expected through early evening across
portions of northeast lower Michigan, mainly along and south of a
line from Houghton Lake to Alpena. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.